Does Clindamycin raise blood pressure?
Does Clindamycin raise blood pressure?
No, Clindamycin is not associated with high blood pressure as a side effect. This antibiotic does not affect your cardiac health as no such thing was reported during the clinical trials.
However, Clindamycin may affect your blood pressure if it is used concomitantly with some other medication that could affect your blood pressure or heart rhythm. Sometimes, drugs interact in the worst of ways and the side effects increase by 10 folds.
This is why you should always consult your healthcare provider if you are taking other prescription medications. If you’re only taking Clindamycin and there is a marked increase in your blood pressure, inform your healthcare provider.
Although it’s not likely to suffer from high BP solely as a side effect of Clindamycin, it could happen in some cases as people respond differently to medications. Just make sure you don’t change the dose or frequency of drug administration without your doctor’s approval.
Commonly expected side effects of Clindamycin are (1)
- Nausea and vomiting
- Abdominal pain or cramping
- Changes in bowel movements
- Metallic taste in the mouth
What does research suggest?
There is very limited research on the effects of Clindamycin on blood pressure. However, some research studies have indicated that Clindamycin may indirectly affect blood pressure in a small number of individuals.
One study indicated that Clindamycin may alter gut flora, which may then have an impact on the control of blood pressure. The study looked at how clindamycin affected the gut microbiome of healthy people and found that it can damage good gut bacteria (2).
However, the study also included the effect – if there is one – on the blood pressure through gut microflora is a far-fetched theory and it may not cause a clinically significant change in your blood pressure.
Another review indicated that Clindamycin may affect BP. The study analyzed data from over 1.2 million individuals and found that those who had taken antibiotics had a slightly higher risk of developing high blood pressure compared to those who had not taken antibiotics (3).
It is safe to conclude that Clindamycin does not generally cause a clinically significant increase in your blood pressure and it is not listed as a common side effect. However, an individual’s response can make a difference, as different people respond to meds differently.
What to do if you think Clindamycin is affecting your blood pressure?
If you think the antibiotic is somehow affecting your pressure, talk to your healthcare provider. It’s not recommended to stop antibiotics unless they cause an allergic reaction or an unbearable side effect.
The best thing is to talk to your provider to help determine the safety and efficacy of Clindamycin for your bacterial infection. If the drug is affecting your health in some way, your doctor will most likely switch you to another antibiotic.
Was this helpful?
PubChem [Internet]. Bethesda (MD): National Library of Medicine (US), National Center for Biotechnology Information; 2004-. PubChem Compound Summary for CID 446598, Clindamycin; [cited 2022 Nov. 3]. Available from: https://pubchem.ncbi.nlm.nih.gov/compound/Clindamycin
Rashid MU, Zaura E, Buijs MJ, Keijser BJ, Crielaard W, Nord CE, Weintraub A. Determining the Long-term Effect of Antibiotic Administration on the Human Normal Intestinal Microbiota Using Culture and Pyrosequencing Methods. Clin Infect Dis. 2015 May 15;60 Suppl 2:S77-84. doi: 10.1093/cid/civ137. PMID: 25922405. Available from: https://pubmed.ncbi.nlm.nih.gov/25922405/
Meier CR, Derby LE, Jick SS, Vasilakis C, Jick H. Antibiotics and Risk of subsequent hypertension in a general population. Journal of the American Society of Nephrology. 2002 Feb;13(2):235-42. doi: 10.1097/01.asn.0000091890.37277.8b.